Illinois, 2008

Hail and Damaging Winds in Illinois, June 27, 2008

June 27, 2008 · NWS ILX · 11 events in 7 counties and zones

A line of strong to severe thunderstorms moved across east central and southeast Illinois during the afternoon and early evening hours of the 27th. The storms blew down numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$340,000
Crop damage
$30,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of strong to severe thunderstorms moved across east central and southeast Illinois during the afternoon and early evening hours of the 27th. The storms blew down numerous trees and power lines. Several structures, mainly outbuildings, also sustained wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 27, 1:29 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 27, 1:29 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT FRI JUN 27 2008

.DISCUSSION...
ISSUED 228 PM CDT FRI JUN 27 2008

PROBLEM OF THE DAY IS THE CONVECTION TONIGHT AND SATURDAY
MORNING...THEN SOME INSTABILITY SHOWER PCPN ON SUNDAY...AND
FINALLY FRONTAL PCPN ON THURSDAY TO FRIDAY.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN SURFACE FRONTAL BOUNDARY IN MSAS DATA OVER CENTRAL IL. IN
MOISTURE CHANNEL SATELLITE IMAGERY...A NUMBER OF WAVE OF UPPER LEVEL
IMAGERY ARE SEEN. MAIN UPPER SYSTEM OVER SOUTHERN CANADA ROTATING
SOUTH TOWARD ND. IN THE PLAINS...LAST NIGHTS CONVECTION LEFT BEHIND
A NUMBER OF WEAK VORTEX SYSTEMS...WITH ONE MOVING EAST OVER
NORTHWEST IL. A MORE SIGNIFICANT SHORTWAVE SEEN MOVING EAST OVER
CENTRAL IA...WITH A MCV ON THE IL/IA BORDER. THIS SYSTEM IS THE
MAIN TRIGGER FOR THE CONVECTIVE DEVELOPMENT AHEAD OF IT IN VERY
UNSTABLE AIR OVER EAST MO AND IL. THOUGH HAD MORNING PCPN THAT
MOVED THROUGH AND STABILIZED AIRMASS...CLOUDS IN VISIBLE IMAGERY
HAVE THINNED AND ALLOWED HEATING IN MO AND WESTERN IL. SEVERAL
STORMS ALREADY DEVELOPED IN THE INSTABILITY AND ON LEFT OVER
BOUNDARIES FROM MORNING CONVECTION. EXPECT STORMS TO CONTINUE TO
DEVELOP INTO EVENING AND OVERNIGHT ALONG AND AHEAD OF THE MCV AND
AHEAD OF FRONT. FRONT FINALLY CLEARS BY SATURDAY MIDDAY.

FOR SUNDAY...UPPER LEVEL COLD LOW IN GREAT LAKES AND INSTABILITY
SHOWERS POSSIBLE IN UNSTABLE AIRMASS.

LONG TERM...MONDAY THROUGH FRIDAY.
MODELS LOOK PRETTY MUCH IN AGREEMENT FOR MONDAY THROUGH WEDNESDAY.
HOWEVER FOR THURSDAY AND FRIDAY...THEY THEN DIVERGE. NORTHWEST UPPER
LEVEL FLOW WILL BE DOMAINATE FOR THE MONDAY TO WEDNESDAY
PERIOD...KEEPING THE AREA DRY. NO CHANGES TO THE GRIDS FOR THOSE
DAYS. FOR THURSDAY AND FRIDAY THOUGH...GFS IS MUCH SLOWER ON A COLD
FRONTAL SYSTEM MOVING SOUTHWARD...WITH EUROPEAN BRINGNING FRONT
THROUGH CWA INTO OH VALLEY BY SAT MORNING. NCEP GUIDANCE APPEARS TO
BE MORE GOING WITH GFS. I LIKE THE MORE AGRESSIVE EUR...SO WNET MORE
WITH A BLEND...BRINGING PCPN CHANCES INTO THE REGION FOR THURSDAY
AND THURSDAY NIGHT ALONG AND AHEAD OF THE FRONT. LINGERED THE PCPN
FOR FRIDAY OVER SOUTHERN 2/3 TO TRY AND BELND THE TWO MODELS.

GOETSCH
&&

.AVIATION...
ISSUED 1213 PM CDT FRI JUN 27 2008
VFR WILL BE THE PREDOMINANT WX IN BETWEEN PERIODS OF CONVECTION.
MAIN CONCERN IS WITH STORMS BEGINNING TO FIRE UP INVOF OLD MCV
OVER NORTHEASTERN MISSOURI. ALSO NOTE SOUTHWESTERLY WIND SHIFT
MOVING AHEAD OF THIS FEATURE. REDEVELOPMENT OF STORMS OVERNIGHT
ALONG COLD FRONT IS QUESTIONABLE ESPECIALLY IN THE FAR
WEST...WENT WITH PROB30 GROUPS FOR NOW.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 2:50 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT FRI JUN 27 2008

ILZ036-040-041-047-049-050-281100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
350 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON. THEN A COLD FRONT WILL PUSH INTO THE REGION TONIGHT AND
BRING A SECOND ROUND OF THUNDERSTORMS TO THE AREA FOR THIS EVENING
AND INTO TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN TORNADOES. IN
ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT HAVANA AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY. HOWEVER
AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
281100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
350 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON. THEN A COLD FRONT WILL PUSH INTO THE REGION TONIGHT AND
BRING A SECOND ROUND OF THUNDERSTORMS TO THE AREA FOR THIS EVENING
AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN
TORNADOES. IN ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL WEATHER DISTURBANCES WILL IMPACT THE REGION THROUGH
SATURDAY. THESE DISTURBANCES WILL BRING A PERIODIC CHANCE OF
THUNDERSTORMS WITH THEM. AT THIS TIME...THE BEST CHANCE FOR SEVERE
STORMS APPEARS TO BE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

HARDIMAN

The radar

The Evansville,IN radar (KVWX), 126 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
June 27, 3:50 PM CST
Where
Effingham County, 0.69 mi S of Altamont
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.060, -88.750

Several trees and tree limbs were blown down.

Thunderstorm Wind, Clay

When
June 27, 4:10 PM CST
Where
Clay County, 0.59 mi NW of Xenia
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
38.637, -88.636

Numerous trees and tree limbs were blown down. 5 homes sustained minor damage from falling trees and tree limbs. One home had some of its windows blown in from the high winds.

Hail, Clark

When
June 27, 4:17 PM CST
Where
Clark County, 0.53 mi W of Casey
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.300, -87.990

Thunderstorm Wind, Clay

When
June 27, 4:30 PM CST to 4:33 PM CST
Where
Clay County, 2 mi SW of Flora to 1 mi E of Flora
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
38.650, -88.506

Numerous trees, tree limbs, and power lines were blown down in and around Flora. One falling tree caused severe damage to a pickup truck. Several mobile homes had skirting and siding blown off.

Thunderstorm Wind, Clay

When
June 27, 4:44 PM CST
Where
Clay County, 2.63 mi SE of Camp Travis
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
38.640, -88.300

Numerous tree limbs were blown down.

Thunderstorm Wind, Richland

When
June 27, 4:45 PM CST
Where
Richland County, 1.48 mi NNW of Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.750, -88.090

A large tree was blown down across Highway 130.

Thunderstorm Wind, Jasper

When
June 27, 4:50 PM CST
Where
Jasper County, 1 mi W of St Marie
Measured
61 kt (70 mph) estimated gust
Property damage
$82,000
Reported by
Emergency Manager
Coordinates
38.930, -88.039

Numerous trees, tree limbs, and power lines were blown down. One tree fell on a house and tore off gutters, while another tree fell on two cars. Several structures sustained damage, including four machine sheds that had their roof blown off and a hog barn that was destroyed.

Thunderstorm Wind, Richland

When
June 27, 4:57 PM CST
Where
Richland County, 6 mi N of Claremont
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.807, -87.970

Thunderstorm Wind, Clark

When
June 27, 5:15 PM CST
Where
Clark County, West Union
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.220, -87.670

A large tree was blown down.

Thunderstorm Wind, Crawford

When
June 27, 5:15 PM CST
Where
Crawford County, 3 mi S of Palestine
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Crop damage
$30,000
Reported by
Mesonet
Coordinates
38.957, -87.620

A large metal pole building was destroyed. Also, a barn and several other outbuildings sustained damage. Corn was flattened in some area fields.

Thunderstorm Wind, Lawrence

When
June 27, 5:15 PM CST
Where
Lawrence County, Birds to 2.91 mi WNW of Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
38.830, -87.670

Numerous large tree limbs were blown down between Birds and Russellville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115093, 115094, 115095, 115097, 115098, 115099, 115100, 115101, 115102, 115103, 115104.